Wyoming, 2009High Wind in Wyoming, December 15, 2009
December 15, 2009 · NWS RIW · 3 events in 3 counties and zones
S. Highway 287 corridor from near Muddy Gap to Beaver Rim.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The combination of increasing wind aloft and a tightening surface pressure gradient generated strong wind around and west of Clark, and along the U.S. Highway 287 corridor from near Muddy Gap to Beaver Rim. Peak wind gusts of 77 to 88 mph were recorded in and near the mouth of the Clark's Fork River Canyon. Nearby, estimated peak wind gusts of 60 mph occurred just west of Clark. Sustained southwest wind of 40 to 45 mph was recorded around 0700MST by an automated sensor on Beaver Rim. Strong wind gusts increased again during the late evening at Jeffrey City, where a peak gust to 59 mph was measured at 2105MST.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Dec 15, 3:02 AM MST, 4 hours 8 minutes earlier.
Area forecast discussion, Dec 15, 3:02 AM MST, 4 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
302 AM MST TUE DEC 15 2009
.SHORT TERM...TODAY THROUGH THURSDAY NIGHT
FAIRLY BENIGN MORNING SO FAR WITH SLIGHTLY GUSTY WIND DEVELOPING
OVER CASPER...AND CHILLY TEMPERATURES NOTED OVER THE UPPER GREEN
RIVER BASIN AND PINEDALE FOOTHILLS.
WARMING TEMPERATURES EXPECTED TODAY FOR THE MAJORITY OF THE CWA
WITH WARMER H7 TEMPERATURES MOVING OVER THE AREA. HOWEVER...LIGHT
SNOWFALL WILL CONTINUE ACROSS THE WESTERN MOUNTAINS AND MAY REACH
INTO THE VALLEYS. STRONG WIND WILL BE PRESENT OVER THE GREEN
MOUNTAINS AND RATTLESNAKE RANGE TODAY WHERE WIND OF 35 TO 45 MPH
WITH GUSTS UP TO 60 MPH POSSIBLE THROUGH THE EVENING HOURS.
ADDITIONALLY...STRONG WIND WILL DEVELOP ALONG WITH THE ABSAROKA
MOUNTAINS AND CODY FOOTHILLS THIS MORNING AND CONTINUE THROUGH THE
AFTERNOON. MODELS CONTINUE TO INDICATE THE PRESENCE OF A MOUNTAIN
WAVE WITH AN INCREASED THERMAL GRADIENT AND FAVORABLE CROSS
SECTIONS AROUND THE CLARK AREA. STRONGER WIND WILL AGAIN PULSE
STRONGER DURING THE LATE EVENING HOURS TONIGHT WITH POTENTIALLY
DANGEROUS WIND POSSIBLE THROUGH THE EARLY MORNING HOURS OF
WEDNESDAY. HIGH WIND WARNINGS ARE IN EFFECT FOR THESE AREAS TO
ACCOUNT FOR THESE DANGEROUS WINDS.
BREEZY WIND WILL BE POSSIBLE OVER THE LOWER ELEVATIONS OF NATRONA
COUNTY. WIND OVER THIS AREA ARE EXPECTED TO REMAIN BELOW HIGH WIND
CRITERIA. WIND OF 25 TO 35 MPH WITH GUSTS TO AROUND 50 MPH WILL BE
POSSIBLE ACROSS THE AREA THROUGH THE AFTERNOON. WITH THE DECISION
OF WIND BEING GENERALLY LESS THAN HIGH WIND CRITERIA...CANCELED
THEIR HIGH WIND HIGHLIGHTS. THERE IS CERTAINLY THE OPPORTUNITY FOR
ISOLATED LOCATIONS TO SEE GUSTS TO 60 MPH THIS AFTERNOON...BUT
THESE WINDS SHOULD NOT BECOME WIDESPREAD.
TEMPERATURES WILL CONTINUE TO WARM THROUGH THE FORECAST
PERIOD...AND LIGHT SNOWFALL WILL CONTINUE ACROSS THE WESTERN
MOUNTAINS AND VALLEYS. SNOWFALL ACCUMULATIONS OVER THE WESTERN
MOUNTAINS MAY REACH 3 TO 5 INCHES BY WEDNESDAY AFTERNOON...WITH
SOME AREAS SEEING UP TO 8 INCHES. SNOWFALL WILL CONTINUE TO
MONITORED FOR THE POTENTIAL NEED FOR SNOW ADVISORIES...BUT CURRENT
MODEL RUNS ARE NOT OVERLY FAVORABLE FOR THE WIDESPREAD DEVELOPMENT
OF HEAVIER SNOWFALL.
THE GFS MODEL DEMONSTRATES A PUSH OF MOISTURE MOVING THROUGH
SOUTHERN AND EASTERN WYOMING BY THURSDAY AFTERNOON. HAVE
INTRODUCED A FEW MORE AREAS OF LIGHT SHOWER ACTIVITY TO ACCOUNT
FOR THIS POSSIBILITY. SNOWFALL OVER NATRONA AND JOHNSON COUNTIES
LOOKS MORE FAVORABLE FOR THURSDAY EVENING...WITH INCREASED
COVERAGE NOTED IN CURRENT FORECAST PACKAGE.
.LONG TERM...FRIDAY THROUGH TUESDAY
SOME LINGERING LIGHT SNOW FRIDAY MORNING WITH THE DEPARTING WEATHER
SYSTEM THEN MOSTLY DRY FRI AFTERNOON. UPPER RIDGE TO THE WEST OF WY
SATURDAY WITH NW FLOW OVER THE AREA AND POSSIBLE LIGHT PRECIP OVER
THE NW MTS. THE RIDGE MOVES EAST OVER THE ROCKIES ON SUNDAY PER THE
GFS MODEL. THE CANADIAN AND ECMWF KEEP NW FLOW OVER THE AREA. WILL
SIDE WITH THE NW FLOW SCENARIO AS ECMWF HAS BEEN BETTER MODEL LATELY.
MOISTURE IN THE NW FLOW LOOKS MARGINAL AND WILL KEEP THE LOW PRECIP
CHANCE IN THE NW MTS SUNDAY AS WELL. WEATHER PATTERN GETS MORE
COMPLICATED MONDAY AND TUESDAY WITH AN UPPER LOW SLIDING INTO THE
PACIFIC NW STATES MONDAY AND TOWARD THE ROCKIES ON TUE. THE GFS AND
CANADIAN MODELS ARE POINTING AT THIS WHILE THE ECMWF KEEPS THE UPPER
LOW OVER THE PACIFIC NW STATES THROUGH TUESDAY. FOR NOW HAVE A
CHANCE OF SNOW FOR THE NW MTS AND A SLIGHT CHANCE OF SNOW FOR THE
NORTHERN ZONES. PLENTY OF TIME TO WATCH HOW THIS UNFOLDS. TEMPS WILL
BE SEASONAL THROUGH THE EXTENDED PERIOD WITH LITTLE DAY TO DAY
CHANGE IN HIGHS AND LOWS. EXPECT HIGHS IN THE 20S AND 30S WITH LOWS
IN THE SINGLE DIGITS AND TEENS...AND SOME BELOW ZERO LOWS IN THE
SNOW COVERED BASINS.
&&
.AVIATION...
WEST OF THE DIVIDE...EXPECT SOME LOW CLOUDS...POSSIBLY IN THE MVFR
CATEGORY IN STAR VALLEY...KAFO...AND JACKSON HOLE...KJAC...IN THE
MORNING...BUT CLOUDS WILL LOWER DURING THE AFTERNOON AS A WEAK STORM
SYSTEM MOVES INTO WESTERN WYOMING. PREVAILING MVFR CEILINGS AND
OCCASIONAL IFR VISIBILITIES ARE EXPECTED BY MID-LATE AFTERNOON. THE
UPPER GREEN RIVER BASIN COULD SEE PATCHY FOG DURING THE MORNING WITH
MVFR/IFR CONDITIONS FOR KBPI/KPNA THROUGH ABOUT 16Z. VFR IS THEN
EXPECTED IN THAT AREA DURING THE AFTERNOON AND EVENING...BEFORE SOME
LOW CLOUDS COULD AFFECT KBPI/KPNA AFTER 06Z TONIGHT.
VFR ARE EXPECTED OVER THE SOUTH AND EAST OF THE DIVIDE THROUGH
TONIGHT...WITH CONSIDERABLE MID/HIGH LEVEL CLOUDINESS...ESPECIALLY
DURING THE MORNING HOURS. STRONG SOUTHWEST WINDS ARE EXPECTED FROM
SOUTH PASS...EAST TO KCPR WITH SUSTAINED WINDS INCREASING TO 25 TO
40 KTS WITH SOME GUSTS AROUND 55 KTS BY 18Z. THESE WINDS ARE
EXPECTED TO DECREASE GRADUALLY DURING THE EVENING HOURS. SOME
STRONG WESTERLY WINDS ARE ALSO EXPECTED OVER THE ABSAROKA MTS...AND
ADJACENT LOWER ELEVATIONS OF THE CODY FOOTHILLS. HOWEVER...THESE
WINDS ARE EXPECTED TO HAVE A MINIMAL IMPACT AT THE KCOD TERMINAL.
&&
.FIRE WEATHER...
STRONG WIND WILL DEVELOP OVER THE GREEN MOUNTAINS AND RATTLESNAKE
RANGE THIS MORNING AND CONTINUE THROUGH THE EVENING HOURS. WIND OF
AROUND 40 MPH IS EXPECTED...WITH GUSTS UP TO 60 MPH.
ADDITIONALLY...STRONG WIND IS EXPECTED TO DEVELOP OVER THE
ABSAROKA MOUNTAINS AND CODY FOOTHILLS THIS MORNING AND CONTINUE
THROUGH WEDNESDAY MORNING. THE LATTER LOCATION HAS THE POTENTIAL
TO BE A SIGNIFICANT WIND EVENT...WITH THE POTENTIAL OF GUSTS TO 80
MPH OVER THE FOOTHILLS NEAR THE EASTERN SLOPES OF THE ABSAROKA
MOUNTAINS. OTHERWISE...LIGHT SNOWFALL WILL CONTINUE TO FALL OVER
THE WESTERN MOUNTAINS AND VALLEYS FOR THE NEXT FEW DAYS.
ACCUMULATIONS OVER MOUNTAIN LOCATIONS ARE EXPECTED TO BE BETWEEN
3 AND 5 INCHES BY WEDNESDAY EVENING...THOUGH SOME AREAS MAY SEE
LOCALLY HEAVIER SNOWFALL AMOUNTS. THE VALLEYS WILL SEE SNOWFALL OF
1 TO 2 INCHES. TEMPERATURES WILL CONTINUE TO WARM OVER THE NEXT
COUPLE OF DAYS...WITH SOME LIGHT SHOWER ACTIVITY DEVELOPING OVER
THE EASTERN PORTION OF THE AREA BY THURSDAY.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 5 AM MST WEDNESDAY FOR WYZ002-003.
HIGH WIND WARNING UNTIL 11 PM MST THIS EVENING FOR WYZ019.
&&
SHORT TERM...BRANHAM
LONG TERM...AR
AVIATION...WM
FIRE WEATHER...BRANHAM
Hazardous weather outlook, Dec 15, 2:33 AM MST, 4 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
233 AM MST TUE DEC 15 2009
WYZ001>020-022>030-160700-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
233 AM MST TUE DEC 15 2009
...HIGH WIND WARNING IN EFFECT FOR PORTIONS OF NORTH CENTRAL AND
CENTRAL WYOMING THROUGH TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
VERY STRONG WIND WILL DEVELOP OVER THE GREEN MOUNTAINS AND
RATTLESNAKE RANGE THIS MORNING AND WILL CONTINUE THROUGH THE EVENING
HOURS. WIND OF AROUND 40 MPH WITH GUSTS TO 60 MPH WILL BE POSSIBLE
TODAY...ESPECIALLY DURING THE LATE MORNING AND AFTERNOON HOURS.
ADDITIONALLY...VERY STRONG TO POTENTIALLY DAMAGING WIND WILL
DEVELOP OVER THE EASTERN SLOPES OF THE ABSAROKA MOUNTAINS AND IMPACT
THE WESTERN THIRD OF THE CODY FOOTHILLS TODAY. THERE WILL BE
ANOTHER PULSE OF INCREASED WIND OVER THESE AREAS OVERNIGHT.
BREEZY WIND OF 25 TO 35 MPH WITH GUSTS TO AROUND 50 MPH WILL ALSO BE
POSSIBLE OVER THE LOWER ELEVATIONS OF NATRONA COUNTY...INCLUDING
THE CASPER AREA. THIS INCREASED SOUTHWESTERLY WIND WILL BRING
HAZARDOUS CROSS WINDS ACROSS INTERSTATE 25 AND WILL IMPACT TRAVEL
FOR THOSE TRAVELING WITH HIGH PROFILE VEHICLES THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
STRONG WIND OVER THE ABSAROKA MOUNTAINS AND CODY FOOTHILLS WILL
CONTINUE INTO THE MORNING HOURS OF WEDNESDAY BEFORE WEAKENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT WIND OVER 40 MPH OR WIND GUSTS
OVER 60 MPH TODAY AND TONIGHT.
TEAM RIVERTON
In the hours before
Special weather statement, Dec 15, 2:41 AM MST, 4 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
241 AM MST TUE DEC 15 2009
WYZ020-152300-
NATRONA COUNTY LOWER ELEVATIONS-
241 AM MST TUE DEC 15 2009
...WINDY CONDITIONS POSSIBLE TODAY...
SOUTHWESTERLY WIND OF 25 TO 35 MPH WITH GUSTS UP TO 50 MPH WILL BE
POSSIBLE ACROSS THE LOWER ELEVATIONS OF NATRONA COUNTY THIS
AFTERNOON. THESE WINDY CONDITIONS WILL CAUSE POTENTIALLY HAZARDOUS
CROSS WINDS ACROSS INTERSTATE 25. PERSONS TRAVELING...ESPECIALLY
THOSE IN HIGH PROFILE VEHICLES...SHOULD CHECK CURRENT CONDITIONS
BEFORE TRAVELING TODAY.
BRANHAM
High Wind, Green Mountains & Rattlesnake Range
- When
- December 15, 7:10 AM MST to 11:00 PM MST
- Where
- Green Mountains & Rattlesnake Range forecast zone
- Measured
- 39 kt (45 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 42.554, -108.102 (the zone’s center; the record gives no point)
High Wind, Cody Foothills
- When
- December 15, 10:00 AM MST to 4:00 PM MST
- Where
- Cody Foothills forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 44.521, -109.588 (the zone’s center; the record gives no point)
High Wind, Absaroka Mountains
- When
- December 15, 1:15 PM MST to 4:00 PM MST
- Where
- Absaroka Mountains forecast zone
- Measured
- 76 kt (87 mph) measured gust
- Reported by
- NWS Employee
- Coordinates
- 43.760, -108.887 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche and Heavy Snow in Idaho, December 15 to 17, 20091 death · 5 events
- High Wind in Oregon, December 15, 200958 kt wind · 3 events
- High Wind in Wyoming, December 15, 200952 kt wind · 3 events
- Drought in Texas, December 15 to 21, 20092 events
- High Wind in Oregon, December 15, 200959 kt wind · 2 events
- Blizzard in Alaska, December 15 to 17, 20092 events
- Heavy Snow in Alaska, December 15 to 17, 20092 events
- Winter Storm in California, December 15, 20091 event
- Avalanche in Oregon, December 15, 20091 event
- Heavy Snow in Idaho, December 15 to 17, 20091 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 199996, 199995, 199994.